Hi Dr Rassman, you recently responded to one of my questions with this reply: No, I am not aware of any specific ingredients in any supplements (when taken as directed) that could cause hair loss. Some of the supplements that may have steroid type effects cause hair loss. Keep in mind any medications, supplements, and food when taken in excess can be harmful to your body. My question is, can you tell me what ingredients may have a steroid type effect so that I can know what to look out for? Thank you.
There are several types of medications with steroid activities, and I believe the ones that you are referring to are anabolic or androgenic steroids. Androgens are steroids that control the development and maintenance of masculine characteristics. They are also the ones used for muscle building purposes. Testosterone is the most well-known androgen and is prescribed for male patients who don’t produce it regularly, such as patients with delayed puberty. There are several other androgens including Dehydroepinephrone (DHEA), Androstenedione, Androstenediol, Androsterone, and Dihydrotestosterone (DHT) with somehow similar effects. The anabolic steroids may also be ingredients of other commercial products. They are used for treatment of body wasting in patients with AIDS and other diseases with loss of muscle mass. Athletes and others abuse these steroids to boost performance and also to improve physical appearance. The side effects of anabolic steroids could be severe and are not limited to hair loss, and it is necessary for anyone who takes these type of steroids to discuss their potential side effects with a doctor.